Alert archive / Alabama / Special Weather Statements in 2020

Special Weather Statement, NWS Birmingham, AL

June 22, 2020Blount County, Calhoun County, St. Clair County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 22, 2020, 3:21 PM CDT for Blount County, Calhoun County, St. Clair County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2020, 3:21 PM CDT (20:21 UTC)
Expired
Jun 22, 2020, 4:00 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 91 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WWUS84 KBMX 222021
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
321 PM CDT Mon Jun 22 2020
 
ALZ017>019-021-024-026-027-222100-
Calhoun AL-Etowah AL-Jefferson AL-Talladega AL-St. Clair AL-
Cleburne AL-Blount AL-
321 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA...
SOUTHEASTERN BLOUNT...CALHOUN...SOUTHWESTERN ETOWAH...NORTHEASTERN
JEFFERSON...ST. CLAIR AND CENTRAL CLEBURNE COUNTIES UNTIL 400 PM
CDT...

At 321 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Gardendale to Grant Town. Movement was
northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Northeastern Birmingham, Anniston, Oxford, Trussville, Gardendale,
Pell City, Jacksonville, Leeds, Moody, Rainbow City, Fultondale,
Oneonta, Springville, Odenville, Cleveland, West End-Cobb Town, Cobb
Town, Fort McClellan, Saks and Dallas.

LAT...LON 3383 8545 3348 8587 3351 8584 3351 8589
      3346 8591 3363 8684 3405 8663
TIME...MOT...LOC 2021Z 222DEG 28KT 3366 8677 3354 8593 

$$

86/Martin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 22, 1:44 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 22, 1:44 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
144 PM CDT Mon Jun 22 2020

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1020 AM CDT Mon Jun 22 2020/
Through this evening.

It's shaping up to be an active weather day here across Central
Alabama with a fairly potent upper level shortwave moving in from
the west, which will help to trigger numerous showers and storms
this afternoon. First, let's look at some mesoscale features of
note this morning. Large outflow boundaries are evident on visible
satellite from previous convection that developed in Arkansas and
northwest Mississippi during the overnight hours. That boundary is
already triggering convection across our western and northwest
counties as daytime heating increases. Meanwhile, a secondary
outflow boundary has raced northward from the coast into southern
Mississippi and southwest Alabama, already triggering widespread
convection in those locations. Therefore, in addition to mesoscale
features such as these, the synoptic scale forcing from the
shortwave activity will amplify the shower and thunderstorm
coverage this afternoon. The KBMX 12z modified sounding this
morning indicated a very unstable situation, with over 3800 J/kg
of SBCAPE, and downdraft CAPE over 1000 J/kg. PWATs will be on
the rise as we go through the day with southwesterly surface flow
continuing. RAP surface analysis is indicating PWATs around 1.8
inches across the southwestern counties, and that moisture will
continue moving northward as we go into the afternoon. RAP
analysis is also already indicating 3500 J/kg of SBCAPE across our
southern tier of counties. With the additional upper level
support and 0-6km bulk shear values around 20 knots, we've
included the chance for isolated severe storms this afternoon
through the early evening hours. Damaging winds gusts to 60mph and
quarter size hail will be the hazards with the stronger storms.
We'll have to closely watch the development along these outflow
boundaries today. If organized cold pools can develop behind the
outflow boundaries today, slab-like lifting could occur, which
would then lead to a more organized severe storm threat. In
addition, heavy rainfall with the high PWATs will also give us a
localized flood potential in a few locations if we get any
training thunderstorms. We'll be watching radar and observation
trends closely as we go through the day.

56/GDG

.LONG TERM...
/Updated at 0327 AM CDT Mon Jun 22 2020/

Tuesday night through Sunday.

An ill-defined front should be located over southern TN or
northern  AL Tuesday night with persistent moist west-southwest
flow over the forecast area. This will be supportive of numerous
showers and storms Tuesday night into Wednesday. There is model
disagreement on the potential for subsidence on Thursday with
possibilities ranging from no rain to scattered activity. The
current forecast will side with persistence and feature 30-50
percent POPs.

A general reduction in rain chances appears likely for Friday
through Sunday as a deep-layer ridge builds over the region. The
ridge does not appear particularly impressive, and isolated to
scattered convection may continue to occur each afternoon and
evening.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Widespread SHRA and TSRA development is expected at most terminals
this afternoon as an organized line of storms continues to move
northward across Central Alabama. Expect rapid reductions in
visibility due to heavy rainfall and gusty winds as the line moves
over a terminal location. Based on movement of the storms,
amendments will be needed to further refine timing as we go
through the afternoon. SHRA and VCTS will continue through the
evening hours, diminishing in coverage through the overnight.
PROB30 groups remain during the overnight for any leftover
scattered thunderstorms, otherwise low MVFR to IFR stratus is also
expected to develop throughout Central Alabama with additional
TSRA and SHRA developing once again during the day on Tuesday.

56/GDG

&&

.FIRE WEATHER...

High humidity and rain chances will continue through at least
Wednesday. Showers and thunderstorms could become widespread at
times. Winds should generally be light and from the southwest
through Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  85  67  82  66 /  70  90  70  60  40
Anniston    69  85  67  82  66 /  70  90  70  80  50
Birmingham  71  86  70  83  68 /  70  90  70  70  40
Tuscaloosa  70  87  70  83  68 /  70  90  70  80  40
Calera      70  86  69  82  67 /  70  80  70  80  50
Auburn      69  86  68  81  67 /  40  70  70  90  50
Montgomery  71  90  70  84  69 /  40  80  70  90  50
Troy        70  90  70  84  69 /  40  70  60  90  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 22, 8:31 AM CDT, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
831 AM CDT Mon Jun 22 2020

ALZ011>015-017>050-231645-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
831 AM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Isolated severe storms are possible this afternoon and evening across
all of Central Alabama. Damaging winds up to 60mph and quarter size
hail will be the main threats with any stronger storms. Thunderstorm
coverage and intensity should decrease through the evening hours
with the loss of daytime heating.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management are not
expected at this time. Please follow all local, state, and CDC
guidelines in regards to travel.

In the hours before

Special weather statement, Jun 22, 2:22 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Birmingham AL
222 PM CDT Mon Jun 22 2020

ALZ023-222000-
Tuscaloosa AL-
222 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR TUSCALOOSA COUNTY UNTIL 300 PM
CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Lurleen State Park, or 8 miles northwest of Northport, moving
northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tuscaloosa, Northport, Holt, Moundville, Brookwood, Coker, Samantha,
McFarland Mall, Lake Lurleen State Park, Tuscaloosa Amphitheater,
Tuscaloosa Regional Airport, Lake Wildwood, Binion Creek Landing,
Shelton State Community College, Bryant Denny Stadium, University
Mall, Deerlick Creek Campgrounds, Bankhead Lock And Dam, Lake
Tuscaloosa and Englewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3333 8784 3352 8769 3352 8767 3355 8767
      3358 8764 3361 8759 3361 8753 3339 8724
      3320 8736 3300 8758 3301 8771 3301 8772
      3302 8771 3302 8783
TIME...MOT...LOC 1921Z 225DEG 23KT 3332 8771

86/Martin
Special weather statement, Jun 22, 2:35 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
235 PM CDT Mon Jun 22 2020

ALZ019-021-027>029-036>038-222015-
Tallapoosa AL-Calhoun AL-Clay AL-Talladega AL-Coosa AL-Randolph AL-
Cleburne AL-Chambers AL-
235 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA...RANDOLPH...
SOUTH CENTRAL CALHOUN...NORTHERN TALLAPOOSA...NORTHWESTERN
CHAMBERS...SOUTHWESTERN CLEBURNE...NORTHEASTERN COOSA AND CLAY
COUNTIES UNTIL 315 PM CDT...

At 235 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sycamore to Ridge Grove. Movement was
northeast at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Anniston, Oxford, Talladega, Alexander City, Sylacauga, Roanoke,
Childersburg, Lineville, Ashland, Goodwater, Camp Hill, Wedowee,
Stroud, Lake Wedowee, West End-Cobb Town, La Fayette, Munford,
Jacksons' Gap, New Site and Hobson City.

LAT...LON 3275 8558 3325 8637 3369 8597 3329 8527
      3307 8522
TIME...MOT...LOC 1935Z 227DEG 44KT 3328 8623 3288 8554

86/Martin
Special weather statement, Jun 22, 2:47 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
247 PM CDT Mon Jun 22 2020

ALZ038-047-048-222030-
Lee AL-Russell AL-Chambers AL-
247 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR LEE...SOUTHEASTERN CHAMBERS AND
NORTHERN RUSSELL COUNTIES UNTIL 330 PM CDT...

At 247 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Waverly to near Uchee. Movement was northeast
at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Auburn, Phenix City, Opelika, Valley, Lanett, Smiths, Lafayette,
Smiths Station, La Fayette, Waverly, Lakeview, Cusseta, Beulah,
Uchee, Denson, Beans Mill, Auburn University, River View, Amity Park
and Beauregard.

LAT...LON 3228 8533 3276 8559 3308 8523 3286 8519
      3285 8515 3281 8517 3278 8512 3276 8514
      3274 8511 3269 8512 3266 8509 3265 8511
      3263 8508 3262 8509 3258 8507 3252 8501
      3246 8500 3243 8497
TIME...MOT...LOC 1947Z 229DEG 23KT 3276 8557 3234 8532

86/Martin
Special weather statement, Jun 22, 2:58 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
258 PM CDT Mon Jun 22 2020

ALZ013-015-023-024-222045-
Fayette AL-Walker AL-Jefferson AL-Tuscaloosa AL-
258 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER...NORTHEASTERN
TUSCALOOSA...WESTERN JEFFERSON AND SOUTHEASTERN FAYETTE COUNTIES
UNTIL 345 PM CDT...

At 258 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Boley Springs to near Bull City. Movement was
northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Western Birmingham, Hueytown, Jasper, Fairfield, Sumiton, Cordova,
Dora, Pleasant Grove, Midfield, Adamsville, Brighton, Graysville,
Sylvan Springs, Brookside, Parrish, Mulga, Oakman, Maytown, West
Jefferson and North Johns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3397 8725 3352 8681 3328 8728 3360 8760
TIME...MOT...LOC 1958Z 230DEG 27KT 3365 8750 3337 8726

86/Martin
Special weather statement, Jun 22, 3:02 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
302 PM CDT Mon Jun 22 2020

ALZ011>013-222045-
Fayette AL-Marion AL-Lamar AL-
302 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARION...NORTHWESTERN FAYETTE AND
NORTHERN LAMAR COUNTIES UNTIL 345 PM CDT...

At 302 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Salem to near Belk. Movement was
northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hamilton, Winfield, Sulligent, Guin, Brilliant, Glen Allen, Detroit,
Belk, Beaverton, Gu-
Win, Weston, Bluff, Blooming Grove, Lamar County Airport, Brinn,
Crews, Twin, Tucker, Henson Springs and Wayside.

LAT...LON 3432 8817 3431 8795 3404 8763 3391 8764
      3365 8792 3393 8822
TIME...MOT...LOC 2002Z 215DEG 29KT 3414 8840 3369 8793

86/Martin
Special weather statement, Jun 22, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
321 PM CDT Mon Jun 22 2020

ALZ017>019-021-024-026-027-222100-
Calhoun AL-Etowah AL-Jefferson AL-Talladega AL-St. Clair AL-
Cleburne AL-Blount AL-
321 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA...
SOUTHEASTERN BLOUNT...CALHOUN...SOUTHWESTERN ETOWAH...NORTHEASTERN
JEFFERSON...ST. CLAIR AND CENTRAL CLEBURNE COUNTIES UNTIL 400 PM
CDT...

At 321 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Gardendale to Grant Town. Movement was
northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Northeastern Birmingham, Anniston, Oxford, Trussville, Gardendale,
Pell City, Jacksonville, Leeds, Moody, Rainbow City, Fultondale,
Oneonta, Springville, Odenville, Cleveland, West End-Cobb Town, Cobb
Town, Fort McClellan, Saks and Dallas.

LAT...LON 3383 8545 3348 8587 3351 8584 3351 8589
      3346 8591 3363 8684 3405 8663
TIME...MOT...LOC 2021Z 222DEG 28KT 3366 8677 3354 8593

86/Martin

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:13 PM CDTSpecial Weather StatementBMXGreene, Sumter47 min
Jun 21, 7:57 PM CDTSpecial Weather StatementBMXGreene48 min
Jun 22, 12:28 PM CDTSpecial Weather StatementBMXLowndes32 min
Jun 22, 12:49 PM CDTSpecial Weather StatementBMXMontgomery26 min
Jun 22, 12:55 PM CDTSpecial Weather StatementBMXAutauga35 min
Jun 22, 1:14 PM CDTSpecial Weather StatementBMXPerry46 min
Jun 22, 1:19 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa, Shelby23 min
Jun 22, 1:32 PM CDTSpecial Weather StatementBMXMacon43 min
Jun 22, 1:34 PM CDTSpecial Weather StatementBMXPike41 min
Jun 22, 1:38 PM CDTSpecial Weather StatementBMXPickens37 min
Jun 22, 1:51 PM CDTSpecial Weather StatementBMXCoosa24 min
Jun 22, 1:55 PM CDTSpecial Weather StatementBMXTuscaloosa35 min
Jun 22, 2:00 PM CDTSpecial Weather StatementBMXShelby45 min
Jun 22, 2:06 PM CDTSpecial Weather StatementBMXMacon39 min
Jun 22, 2:16 PM CDTSpecial Weather StatementBMXLamar44 min
Jun 22, 2:22 PM CDTSpecial Weather StatementBMXTuscaloosa38 min
Jun 22, 2:35 PM CDTSpecial Weather StatementBMXChambers, Clay, Randolph, Talladega40 min
Jun 22, 2:47 PM CDTSpecial Weather StatementBMXChambers, Lee43 min
Jun 22, 2:58 PM CDTSpecial Weather StatementBMXJefferson, Walker47 min
Jun 22, 3:02 PM CDTSpecial Weather StatementBMXMarion43 min
Jun 22, 3:23 PM CDTSpecial Weather StatementBMXCleburne, Randolph52 min
Jun 22, 3:39 PM CDTSpecial Weather StatementBMXWinston51 min
Jun 22, 3:55 PM CDTSpecial Weather StatementBMXBlount, Etowah50 min
Jun 22, 4:02 PM CDTSpecial Weather StatementBMXCalhoun, Cleburne28 min
Jun 22, 4:25 PM CDTSpecial Weather StatementBMXCherokee35 min

Nearby

Special Weather Statements in Alabama, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.